TAMPA, Fla. — The Florida Poison Information Center (FPIC) in Tampa said 41 people have been hospitalized with severe bleeding in recent days after using synthetic cannabinoids, commonly referred to as spice, that were purchased locally.
"These individuals displayed symptoms associated with coagulopathy, a condition where the blood's ability to clot is impaired," DOH-Hillsborough said in a press release. "While the symptoms reported have varied, most cases have had bruising, nosebleeds, bleeding gums, vomiting blood, blood in urine or stool, and heavy menstrual bleeding."
Alexandra Funk, the Co-Managing Director with FPIC in Tampa, says they think this spice product is contaminated with something causing significant bleeding. Funk explained spice could look similar to marijuana, but that it's not the same, and instead it could be several different chemicals or compounds.
"It’s dangerous and concerning because it’s impacting your body’s normal ability to clot," said Funk. "So if you can’t clot, you can bleed and have life-threatening bleeding, and there could be death associated with this.”
FPIC said symptoms may develop and progress rapidly. If you notice any bleeding after using spice, experts want you to go to the nearest emergency room immediately.
FPIC said it's closely monitoring the situation and said alerts were sent out to all local ERs to ask them to report new cases. FPIC experts are available 24/7 at 1-800-222-1222 to provide fast, free, confidential help for poison emergencies or questions.
Law enforcement and the Florida Department of Health in Hillsborough County should also be contacted if you are aware of a business, entity, or individual selling spice.
Synthetic marijuana, which is illegal, goes by many names including the following:
- synthetic cannabinoids
- fake pot
- fake weed
- legal weed
- Mind Trip
- Black Giant
- Scooby Snacks
- Sexy Monkey